Withdrawing from heroin can be an extremely uncomfortable process, albeit a requirement for kicking a deadly addiction. While it is rarely dangerous, strong physical and psychological need is often present during heroin withdrawal and the first signs of heroin withdrawal may compel further use. So can an individual permanently get off heroin? Yes. But to do so they will need to address their withdrawal symptoms.
When to Withdraw from Heroin
Heroin withdrawal can start minutes or hours after the last dose. Due to the fact that heroin is extremely addictive, an individual’s body can become dependent on the drug within a couple of weeks of regular use. Thus, when the individual gives up heroin altogether, they will start feeling the withdrawal symptoms shortly. Furthermore, if someone has developed a tolerance to heroin, the initial high will not last as long in the body, and they can expect to experience withdrawal symptoms even sooner.
How Long does it take to Withdraw from Heroin?
The length of time it takes to withdraw from heroin from varies by person. Every user is different and will go through withdrawal in their own time based on factors like genetics, natural tolerance, and how long they’ve been using. Generally speaking, heroin withdrawal peaks about 42 – 72 hours after last dose and can last with extreme severity for up to a week. Symptoms of heroin withdrawal will begin to even out in a few weeks.
Heroin alters and damages opiate receptors in the brain to the extent that many individuals who come off heroin have a difficult time feeling pleasure. The individual may continue to have pain and discomfort, disruptions in sleep, depression, and/or anxiety for several weeks afterward. Problems regulating mood may also last a long time and affect one’s ability to address addiction or to completely withdraw.
Heroin Withdrawal Symptoms
Stopping heroin use can trigger feelings of depression and anxiety. Quick relapse is very common because of how uncomfortable and painful withdrawal from heroin can be. Heroin withdrawal symptoms can include:
- Cold sweats
- Body pain and cramps
- Tearing up
How To Ease Withdrawal Symptoms From Heroin?
There are pharmacological medications available to help with withdrawal. These are buprenorphine, clonidine, naloxone, and methadone. Each of these medications has been used in clinical setting to help the process of withdrawal and manage symptoms. There are also home remedies such as NSAIDs, hot water baths/showers/bottles to ease the aches and pains of withdrawal. Massage can address acute symptoms.
The best way to withdraw from heroin is finding a detox clinic or rehab center where the individual can be completely focused on the withdrawal and receive the right support during that time.
Withdrawing from Heroin can be painful. Recovering in a supportive environment is key. LEAD Recovery Center offers transitional treatment programs designed to help clients grow into their independence. For more information, call us today at 1-800-380-0012.